Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 93, NWS Midland/Odessa, TX

May 26, 2016Glasscock County, Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2016, 3:09 PM CDT for Glasscock County, Reagan County, Upton County, Texas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 3:09 PM CDT (20:09 UTC)
Expired
May 26, 2016, 3:45 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:30 PM CDTHAIL 16 Wsw St. Lawrence, TX
May 26, 3:30 PM CDTHAIL 1.256 Wsw St. Lawrence, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS54 KMAF 262009
SVRMAF
TXC173-383-461-262045-
/O.NEW.KMAF.SV.W.0093.160526T2009Z-160526T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN UPTON COUNTY IN WESTERN TEXAS...
  NORTHWESTERN REAGAN COUNTY IN WESTERN TEXAS...
  SOUTHWESTERN GLASSCOCK COUNTY IN WESTERN TEXAS...

* UNTIL 345 PM CDT

* AT 309 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MIDKIFF...OR
  25 MILES SOUTHWEST OF GARDEN CITY...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTH REAGAN FIRE STATION...BIGBY CORNER AND SAINT LAWRENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3148 10176 3157 10184 3185 10159 3165 10140
TIME...MOT...LOC 2009Z 232DEG 25KT 3158 10176 

HAIL...1.00IN
WIND...60MPH
 
$$

AHASIC
1 follow-up statement
332 
WWUS54 KMAF 262026
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT THU MAY 26 2016

TXC173-383-461-262045-
/O.CON.KMAF.SV.W.0093.000000T0000Z-160526T2045Z/
UPTON TX-REAGAN TX-GLASSCOCK TX-
326 PM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EASTERN UPTON...NORTHWESTERN REAGAN AND SOUTHWESTERN GLASSCOCK
COUNTIES...

AT 325 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIGBY CORNER...
OR 17 MILES SOUTHWEST OF GARDEN CITY...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTH REAGAN FIRE STATION...BIGBY CORNER AND SAINT LAWRENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3148 10176 3157 10184 3185 10159 3165 10140
TIME...MOT...LOC 2025Z 232DEG 25KT 3165 10165 

HAIL...1.25IN
WIND...60MPH
 
$$

AHASIC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:47 PM CDT, 22 minutes earlier.

Area forecast discussion, May 26, 2:47 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT THU MAY 26 2016

.DISCUSSION...

The upper low responsible for the active weather pattern over the
past several days continues to meander eastward today, currently
located near the Arizona/New Mexico state line. The dryline has
again advanced to the east, similarly positioned to yesterday with
the dryline extending from just east of Gail and Big Spring
southwestward through Pecos and Brewster counties. Under the
influence of continued southwest flow and downslope warming,
temperatures are on track to climb above normal into the mid to
upper 80s across higher terrain and 90s to near 100 degrees across
lower elevations. Due to the warm, dry, and windy conditions,
critical fire weather conditions are expected to continue into
this evening across portions of the area, and a Red Flag Warning
remains in effect. Please see the Fire Weather Discussion below
for further details.

A few high-based storms have begun to develop this afternoon over
higher terrain of the Davis Mountains and Big Bend Area and
northeastward into the Trans Pecos in the vicinity of the dryline.
Currently, these storms are not severe, though the potential for
severe storms will increase this afternoon and evening. An
unstable moist air mass exists just to the east of the dryline,
where CAPE values quickly increase to upwards of 3000 J/kg. The
greatest probability for severe weather will be along and to the
east of the dryline this afternoon and evening, across the far
eastern Permian Basin and Lower Trans Pecos. 700-500mb lapse rates
will be 7-8C/km, and 0-6km shear will increase to 40-50kt through
this evening, allowing for organized convection. At this time,
large hail and damaging winds look to be the primary threats,
along with locally heavy rainfall and frequent lightning. However,
given increasing low-level shear through the evening hours, an
isolated tornado or two cannot be ruled out. Additional strong
storms are possible through this evening across the higher terrain
of the Big Bend Area and Davis Mountains northeastward to the
northern Permian Basin, where gusty wind, hail, and brief heavy
rain are possible.

Storm chances increase across the eastern half of the area
overnight as the aforementioned low finally ejects toward the
central plains, with the trough axis and associated Pacific front
moving through the area late tonight/early Friday morning. The
front is expected to interact with the retreating dryline,
increasing convergence and maintaining strong to severe storms
well into the overnight hours, especially across the Western Low
Rolling Plains, eastern Permian Basin, and Lower Trans Pecos. By
Friday morning, storms should be east of the area, with dry
conditions and slightly cooler, near normal temperatures expected
across the area on Friday afternoon under quasi-zonal flow
aloft.

On Saturday, moisture return will allow for thunderstorm chances
to return to the Lower Trans Pecos, with slightly warmer
temperatures expected areawide. An active pattern then looks to
begin Sunday as the dryline redevelops over the area and backs up
against the higher terrain to the west, and flow aloft transitions to
the southwest due to a strengthening western CONUS trough. Models
are in agreement regarding the potential for multiple rounds of
showers and thunderstorms beginning Sunday and lasting until at
least midweek next week, though given less dynamic support,
convection will be contingent on dryline location as well as the
timing of multiple shortwaves that look to traverse the area in
the southwest flow aloft. Given increased moisture as well as
expected cloudcover and precipitation, high temperatures from
Sunday onward look to be near to slightly below normal, with above
normal overnight lows.

&&

.FIRE WEATHER...

Very dry air will remain for virtually the entire area through
Saturday. An upper trough currently bringing windy conditions west
of the Pecos River will move east tonight allowing winds to
subside Friday and Saturday so despite the very dry air,
critical fire weather conditions are not expected. There will be a
low potential for dry lightning (mainly in the Davis Mountains)
though isolated storm coverage will be a limiting factor. Light
winds Friday and Saturday could provide an opportunity for
controlled burning. Sunday the dryline will retreat west
increasing moisture levels and providing a good chance for showers
with the highest rain chances in the east and decreasing farther
west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  90  60  91 /  50  10   0  10
Carlsbad                       56  89  55  93 /  10   0   0   0
Dryden                         67  96  64  91 /  30  10  10  30
Fort Stockton                  62  90  60  93 /  30   0   0  10
Guadalupe Pass                 54  80  57  87 /   0   0   0   0
Hobbs                          54  86  54  91 /  10   0   0   0
Marfa                          46  81  41  88 /  10   0   0  10
Midland Intl Airport           62  92  60  94 /  30   0   0  10
Odessa                         62  91  60  94 /  30   0   0  10
Wink                           57  92  57  95 /  10   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Marfa Plateau-Van Horn and Highway 54 Corridor.

&&

10/84
Hazardous weather outlook, May 26, 2:02 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT THU MAY 26 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT THU MAY 26 2016 /102 PM MDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING
OVER THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, VAN HORN
AREA AND OVER PORTIONS OF THE NORTHWEST PERMIAN BASIN.  A RED FLAG
WARNING IS IN EFFECT.  A FEW DRY LIGHTNING STRIKES ARE POSSIBLE FROM
THE DAVIS MOUNTAINS TO THE BIG BEND.

STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT GENERALLY EAST OF A
LINE FROM LAMESA TO KERMIT TO FORT STOCKTON TO THE BIG BEND ALONG A
DRYLINE.  SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL,
DAMAGING WINDS, HEAVY RAINFALL AND LOCALIZED FLASH FLOODING,
ESPECIALLY ACROSS THE FAR EAST PERMIAN BASIN AND THE LOWER TRANS
PECOS.  A TORNADO OR TWO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF SOUTHEAST NEW MEXICO AND
WEST TEXAS SATURDAY THROUGH MEMORIAL DAY.  THE PROBABILITY OF
SEVERE THUNDERSTORMS IS LOW, HOWEVER HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED BY LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 10:52 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             10 SE BAKERSFIELD       30.79N 102.18W
05/25/2016  E1.00 INCH       PECOS              TX   PUBLIC

&&

DH
Local storm report, May 26, 10:58 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             10 SE BAKERSFIELD       30.79N 102.18W
05/26/2016  E1.00 INCH       PECOS              TX   PUBLIC

&&

DH
Local storm report, May 26, 12:16 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             10 SE BAKERSFIELD       30.79N 102.18W
05/25/2016  E1.00 INCH       PECOS              TX   PUBLIC

1205 AM     HAIL             10 SE BAKERSFIELD       30.79N 102.18W
05/26/2016  E1.00 INCH       PECOS              TX   PUBLIC

0125 AM     HAIL             IRAAN                   30.91N 101.90W
05/26/2016  E1.75 INCH       PECOS              TX   PUBLIC

            HAIL LASTED FOR ABOUT 10 MINUTES.

0130 AM     HAIL             IRAAN                   30.91N 101.90W
05/26/2016  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

0132 AM     HAIL             IRAAN                   30.91N 101.90W
05/26/2016  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

&&

AKL
Special weather statement, May 26, 2:59 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT THU MAY 26 2016

TXZ063-069-070-262030-
REAGAN TX-GLASSCOCK TX-UPTON TX-
259 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UPTON...NORTHWESTERN
REAGAN AND SOUTH CENTRAL GLASSCOCK COUNTIES UNTIL 330 PM CDT...

AT 259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF MIDKIFF...OR 19 MILES NORTH OF RANKIN...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH REAGAN FIRE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3142 10189 3150 10193 3174 10159 3151 10141
TIME...MOT...LOC 1959Z 236DEG 34KT 3149 10185

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:13 PM CDTSpecial Weather StatementMAFAndrews47 min
May 25, 11:35 PM CDTSpecial Weather StatementMAFPecos40 min
May 25, 11:53 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 26, 12:20 AM CDTTornado WarningMAFPecos25 min
May 26, 12:32 AM CDTSevere Thunderstorm WarningMAFReagan58 min
May 26, 12:56 AM CDTSevere Thunderstorm WarningMAFPecos40 min
May 26, 1:11 AM CDTTornado WarningMAFPecos26 min
May 26, 4:42 AM CDTRed Flag WarningMAFAndrews, Gaines17 hr
May 26, 2:59 PM CDTSpecial Weather StatementMAFReagan31 min
May 26, 3:39 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton39 min
May 26, 3:50 PM CDTSpecial Weather StatementMAFTerrell55 min
May 26, 3:59 PM CDTSevere Thunderstorm WarningMAFReagan18 min
May 26, 4:02 PM CDTSevere Thunderstorm WarningMAFTerrell43 min
May 26, 4:26 PM CDTSpecial Weather StatementMAFReagan49 min
May 26, 4:28 PM CDTSpecial Weather StatementMAFTerrell47 min
May 26, 4:35 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell30 min
May 26, 5:23 PM CDTSevere Thunderstorm WarningMAFReagan52 min
May 26, 5:43 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.